Ohio, 2023

Damaging Wind in Ohio, February 27, 2023

February 27, 2023 · NWS CLE · 1 event in 1 county or zone

At the surface, a warm front swept northeastward in northwest Ohio and was quickly followed by an eastward cold front passage as an occluded low drifted east-northeastward from northwestern Illinois to southern Lake Michigan during the early afternoon through early evening of the 27th. A line of collapsing multicellular showers and thunderstorms accompanied the cold front and produced isolated…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At the surface, a warm front swept northeastward in northwest Ohio and was quickly followed by an eastward cold front passage as an occluded low drifted east-northeastward from northwestern Illinois to southern Lake Michigan during the early afternoon through early evening of the 27th. A line of collapsing multicellular showers and thunderstorms accompanied the cold front and produced isolated straight-line convective wind damage in the McComb, Ohio area shortly after 4 PM EST. This multicelluar convection occurred in an environment with strong 0-1 km AGL bulk shear of about 50 knots, moderate effective bulk shear, and weak MUCAPE, which allowed precipitation to efficiently transport much stronger winds just aloft down to the surface and generate strong or damaging wind gusts in the process.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 27, 1:12 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 27, 1:12 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
112 PM EST Mon Feb 27 2023

.SYNOPSIS...
A warm front will enter the area today as low pressure splits
and moves across the region overnight. One of the low pressure
areas will linger over the eastern Great Lakes into Tuesday
before high pressure builds north into the region. A warm front
will enter the area on Wednesday as low pressure moves through
the Great Lakes region Wednesday night, extending a cold front
across the area by Thursday morning.

&&

.NEAR TERM /THROUGH TUESDAY/...
12:30pm update...
It's noted that a Tornado Watch and several Severe/Tornado
Warnings have been issued for parts of Eastern Illinois,
Northern Indiana, and Central Indiana. The environment that
currently exists to the west in Indiana is clearly supportive of
thunderstorms producing damaging winds and tornadoes, with
sufficient instability and large looping hodographs contributing
to large effective shear (40-60 kts) and effective SRH (200-400
m^2/s^2). The real question is if this environment continues
into parts of our forecast area. The latest 16Z RAP has higher
instability (up to 500 J/kg MUCAPE) than previous runs into
Northwest Ohio and Central Ohio, which is contributing to a
higher STP of 1-2 extending as far north as Bowling Green/Tiffin
and as far east as Lodi/Wooster/Millersburg, including the
larger city areas of Findlay, Mansfield, and Marion. The latest
16Z HRRR is also producing a few more helicity tracks than
previously forecast. While some uncertainty exists due to waning
instability into the evening hours, it's clear that confidence
in increasing for some severe threat to materialize, especially
in our southern counties. We will have to keep an eye on the
storms moving in from the west.

Previous Discussion...
An active Spring-like 36 hours ahead for the area with notable
rain, wind, and isolated thunder chances. A potent low pressure
system is working its way across the country with the center
located over Northeast Kansas early this morning and moving
east-northeast along a warm front. The warm front has quite a
bit of work to do today to get into the area, fighting colder
air in the upper 20s and lower 30s and a fairly dry low level
air mass. Some rain showers are already working with the front
in Indiana and northern Kentucky and will advance northeast into
the forecast area. The initial rain timing is slightly delayed,
after daybreak for the southwest counties and then
precipitation likely not making it into far NE OH/NW PA until
early this afternoon. Previous forecast editions had a more
sizable chance of non-rain precipitation in NE OH/NW PA with the
leading precipitation, but with how just slightly delayed
things are, there could be some wet snow in PA, but temperatures
should work their way above freezing by early afternoon to
avoid any freezing rain or sleet.

The main concerns for today are rain and wind. Several rounds
of rain are expected today and tonight with the warm front
entering the area, the splitting low pressure system moving
through the region, and then a final cold front sweeping through
tonight. The QPF for this has remained largely stable with the
maximum QPF in NW OH where some of these lifting features could
get hung up and allow for persistent rain. The QPF range is in
the 0.50" to 1.25" range, which has largely remained consistent,
but may be a tenth or so down from prior forecast. This rain
should largely be runoff given the high soil moisture across the
region and rivers across the area will respond - would not be
surprised for a river flood warning or two be needed, especially
typical suspects like Woodville. The wind threat has evolved a
bit more over the past few forecast cycles. A 50 to 60 kt 850 mb
jet will move through the region ahead with the warm front. A
piece of this may mix down but there is quite the sizable
inversion in place that will keep the core of this jet aloft and
have winds to 40 mph in the forecast for the maximum this
afternoon. The warm front will lift north later this evening and
allow for some better mixing in the brief warm sector, but with
the jet escaping north and rain in the region, not impressed
with winds in the evening period. For tonight, the low passes
north and a cold front will move through with another 40 to 50
kt jet to move through and suspect that a chunk of this will
make it to the surface for wind gusts in the 35 to 45 mph range
with the cold front. Overall, things have backed off enough to
make a wind advisory less appealing at this time.

Another item to address this morning is the introduction of a
Slight Risk of severe weather from SPC for a large portion of
the forecast area. Will be honest and believe that this is
pretty ambitious for a large portion of the area. The potential
for severe weather today will hinge on if surface-based
convection can develop and move into the area. This will only
occur on the back side of the warm front. The trend in the warm
front entering and moving through the area has been slower and
perhaps not even completely moving through. This is because the
warm front has to fight a quite cool and dry air mass, while
rain along and ahead of the front will work a bit against it.
Meanwhile, the upper level dynamics are also working more
against the front. The upper trough supporting the low pressure
system over the central US will start to open up as it reaches
the forecast area and some of the energy will lift north and the
bulk of it will advance eastward as energy transfers to what
will be a more potent system off the East Coast late tonight.
Since this is occurring, not sure how much help the front will
get and can see it struggling and perhaps just leaving our far
southern counties susceptible to a thunderstorm chance. Can see
further adjustments to this outlook and will limit messaging on
it this morning. For the forecast, just have a slight chance
thunder for areas where 50 degrees may be achieved this evening.

The cold front will sweep through overnight and the area should
still have some lingering showers with the cold frontal passage
and have PoPs extending a bit longer than previously forecasted.
Some snow could mix in across NW PA early on Tuesday if
precipitation lingers long enough. The surface low that remains
inland will be around long enough where there is a non-zero
chance of that happening. High pressure will build in late in
the day on Tuesday and could allow for temperatures to run up a
bit. Some locations could have midnight highs ahead of the cold
front and others could see a run in the mid 40s in the late
afternoon/early evening.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A flat and disjointed trough will eject out of the Rockies and into
the Midwest Tuesday night into Wednesday, gradually moving east
across the Great Lakes Wednesday night. In response, broad surface
low pressure will form across the upper Midwest Tuesday night and
lift a warm front across the local area Wednesday morning. A few
rain showers may occur ahead of this warm frontal passage early
Wednesday from northwest Ohio points east across Lake Erie, into far
northeast Ohio and northwest Pennsylvania. Have low POPs and minimal
QPF...not expecting much. Otherwise, as we get back into the warm
sector for Wednesday and 850mb temperatures increase to 6-10C amid
deep-layer southwesterly flow am expecting high temperatures to get
well into the 60s for most of the area...but, will have to watch
towards Toledo and Erie in case the front struggles to clear the
lakeshore in those areas.

As the trough moves east Wednesday night it will push a cold front
across the area, with another weak wave of low pressure attempting
to develop along the front as it moves through. In response,
expecting better rain shower potential Wednesday night into early
Thursday, especially along and east of I-71 where there will be
greater opportunity for deeper moisture to stream in ahead of the
front. Not expecting much rain, generally less than a quarter-inch
with the greatest amounts east of I-71. Thinking precip will remain
all rain Wednesday night/early Thursday.

High pressure is briefly in control of our weather for most of
Thursday and into a good portion of Thursday night, leading to dry
conditions. Highs will be knocked back into the 40s for Thursday,
with lows Thursday night expected to be in the upper 20s/lower 30s.
POPs begin ramping up late Thursday night ahead of low pressure
tracking towards the northern Ohio Valley/southern Great Lakes out
of the southern Plains. More on that below.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
A robust area of low pressure is expected to impact the region late
Thursday night or early Friday morning through Friday night,
departing to the east over the weekend. There is increasing
confidence in a period of moderate to perhaps heavy precipitation
across some or all of the area, centered on the day Friday, but
details such as the exact track of the low and how much of that
precipitation falls as rain vs snow remain much murkier at this
juncture. Cooler cyclonic flow behind the system may keep some
lighter, intermittent/showery precipitation going into the first
half of the weekend, especially across northeast OH and northwest
PA, though the bulk of anything impactful looks to exit by early
Saturday morning. Temperatures near or somewhat warmer than average
for Friday and Friday night look to cool to near to somewhat cooler
than average for the weekend. Generally, look for highs in the
30s/40s and lows in the 20s/30s for the period.

In terms of the synoptic evolution this period, a potent, closed-off
trough is expected to eject out of the Four Corners region into the
southern Plains Thursday and take on a negative tilt while lifting
northeast across the middle Mississippi Valley on Friday and into
the Great Lakes Friday night. In response, surface low pressure will
develop across the southern Plains on Thursday, lift into the lower
Ohio Valley by Friday morning, drift into either the southern Great
Lakes or Upper Ohio Valley during the day Friday, and then
weaken/transfer its energy to a developing coastal low off the East
Coast Friday night into Saturday due to troughing/confluence over
southeast Canada halting the low's northeastward trajectory
somewhere in the vicinity of the southern Great Lakes or northern
Ohio Valley. While examining the most recent run of the GFS and
European ensembles, 30-40% of ensemble members depict this low
pressure deepening below 980mb on Friday, with virtually all of the
ensemble members in the sub-990mb range. So, a deep low pressure
tapping a plume of 1.00-1.25" precipitable water values over the
Ohio Valley (which is 2-3 standard deviations above average for this
time of year) is quite likely. The region should get plenty of
precipitation, with breezy to windy conditions also likely Friday
into Friday night.

Where the spread really comes in at this point is in the track of
the low, with some ensemble members tracking the low as far
northwest as Gary, IN Friday afternoon while some members still
maintain a low track through the Ohio Valley towards Charleston, WV
or Pittsburgh. The western low track would bring a much rainier
solution to the local area while the eastern low track would be much
more wintry. In terms of what will influence the track of this low,
the pattern that's been quite familiar this winter of a western U.S.
trough and southeastern U.S. ridge persists this week, which does
argue for the farther northwest and rainier solutions. However,
there will be stout "Greenland blocking" (a negative phase of the
North Atlantic Oscillation) in place later this week, which will pin
a trough with Arctic air over southeast Canada ahead of the
approaching storm system. How much this Arctic air is able to press
into the Great Lakes and Northeast ahead of the low pressure
Thursday and Thursday night will have a lot to say about the final
track of the system and precipitation type across our area, with how
quickly the low pressure deepens also a part of this equation. Out
of the current operational models, the 0z GFS run has a stronger low
pressure and a weaker press of cold air out of southeast Canada
ahead of it, leading to a low track right over Cleveland that brings
mostly rain to most of our area with some snow towards Toledo. On
the flip side, the 0z Canadian has both a somewhat weaker low
pressure and a stronger press of cold air out of southeast Canada,
leading to a low track into WV and a much snowier solution. The 0z
European is a middle ground between these two extremes. Ensemble
members span this entire spectrum, though there is a lean of sorts
towards the stronger/more northwest solution at the moment.

The general trend over the last few cycles has been for the guidance
envelope to shift northwest as a whole, but considerable spread
exists with mainly rain or mainly snow solutions still on the table
for our forecast area. Locations farther north stand an inherently
greater risk of seeing more snow than locations farther south, but
the forecast currently has a rain/snow mention for the whole area
given the spread in possible solutions. With several days to monitor
the synoptic evolution and the responsible shortwave currently off
the British Columbia coast, not expected to be fully sampled until
approximately 12z Wednesday, it's too early to speculate with much
confidence on which solution will win out. However, there's expected
to be enough precipitation that where it falls as snow it may be an
impactful winter storm...and where it falls as mainly rain that
flooding concerns will be present, especially after today's rainfall
saturating the ground and causing renewed river rises. We'll have
increasingly more confident details through the week on this.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Rain showers are ongoing across the entire forecast with a wide
variety of conditions are observed with IFR for Northwest Ohio,
VFR in far Northeast Ohio and Northwest Pennsylvania, and MVFR
in between. It will be a challenge predicting the aviation
flight category over the next several hours as on and off
periods of rain will produce variable visibilities and ceilings
through this evening. The final wave of rain will move across
the area between 22-02Z, bringing with it a slight chance of
thunderstorms across parts of the southern forecast area
(including KFDY, KMFD, KCAK, and KYNG). Only included a tempo
TSRA for KFDY and KMFD, which is where the highest confidence
for TSRA to occur. Elsewhere, confidence was too low to add due
to waning instability this evening. By tonight, rain should be
over, with IFR ceilings for far Northeast Ohio and Northwest
Pennsylvania, and MVFR ceilings elsewhere. Additional rain
showers are also expected for Northeast Ohio and Northwest
Pennsylvania late tonight, which may produce MVFR/IFR
visibilities. IFR from visibilities/ceilings that develop
tonight should improve to MVFR by tomorrow morning.

Outlook...Non-VFR to continue through Tuesday with low ceilings
and some residual rain/snow in Northeast Ohio and Northwest
Pennsylvania. Non-VFR possible with rain Wednesday through Wednesday
night. A system will impact the area Thursday night through
Friday night with non-VFR possible in rain and/or snow.

&&

.MARINE...
Brisk east to slightly north of east winds develop on the lake from
this morning into the afternoon ahead of an approaching low pressure
and occluded front. Winds of 20 to 30 knots are expected over the
entire western basin and over the open waters farther east for a
time today. These east-northeast winds in the nearshore waters in
the central and eastern basin may be a bit lighter, but could still
exceed 20 knots at times this afternoon or early evening. Expecting
a brief lull in winds this evening as a surface trough pushes north
into the southern half of the lake, before an occluded front sweeps
across the lake late this evening into tonight ushering in 20 to 30
knot westerly winds. Winds look to remain just shy of gales, both in
the east-northeast flow today and in the westerly flow overnight
tonight into early Tuesday, but the lake will be rough and Small
Craft Advisories have been posted for all nearshore zones. Winds and
waves gradually ease from west to east through Tuesday, with all
headlines dropping off by late Tuesday evening.

A warm front lifts onto the lake on Wednesday, followed by a cold
front Wednesday night. Winds behind the cold front late Wednesday
night into Thursday look to increase to about 15 knots out of the
north-northwest, which will increase waves to 1-3 or 2-4 feet late
Wednesday night and Thursday. Currently, the wind and wave forecast
stay below Small Craft Advisory criteria for this period, but it's
close so will need monitoring.

With strong low pressure tracking out of the Plains and towards the
southern Great Lakes or northern Ohio Valley on Friday, brisk east-
northeast winds can be expected over the lake, shifting
northwesterly and gradually subsiding into the weekend. Small craft
headlines currently look very likely for this system, with gales
possible Friday into Friday night depending on the exact track and
intensity of the low pressure...which is uncertain this far out.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for LEZ142>144.
     Small Craft Advisory until 7 PM EST Tuesday for LEZ145>147.
     Small Craft Advisory from 4 PM this afternoon to 10 PM EST
     Tuesday for LEZ148-149.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Saunders/Sefcovic
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Saunders
MARINE...Sullivan
Hazardous weather outlook, Feb 27, 1:35 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
135 PM EST Mon Feb 27 2023

OHZ017-027>029-281845-
Hancock-Wyandot-Crawford-Richland-
135 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Widespread rainfall is expected across the area today. New rainfall
amounts between 0.50" and 1.25" will lead to additional rises on
area
rivers and creeks and perhaps some nuisance ponding in poor drainage
areas.

Wind gusts of 30 to 40 mph are expected today. Southeast winds will
be favored during the daytime hours before switching to the west-
southwest tonight.

Isolated thunderstorms are possible in portions of central Ohio.
Thunderstorms could become strong to severe with the potential for
damaging wind gusts and an isolated, brief tornado late this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ003-006>014-018>023-030>033-038-089-PAZ001>003-281845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-Ashland-
Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
135 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Widespread rainfall is expected across the area today. New rainfall
amounts between 0.50" and 1.25" will lead to additional rises on
area
rivers and creeks and perhaps some nuisance ponding in poor drainage
areas.

Wind gusts of 30 to 40 mph are expected today. Southeast winds will
be favored during the daytime hours before switching to the west-
southwest tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-281845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
135 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ036-037-047-281845-
Marion-Morrow-Knox-
135 PM EST Mon Feb 27 2023

...TORNADO WATCH 47 IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms are likely in portions of central Ohio between 3 to 6
PM this afternoon. Thunderstorms could become strong to severe with
the damaging winds and an isolated, brief tornado possible.

Widespread rainfall is expected across the area today. New rainfall
amounts between 0.50" and 1.25" will lead to additional rises on
area rivers and creeks and perhaps some nuisance ponding in poor
drainage areas.

Wind gusts of 30 to 40 mph are expected today. Southeast winds will
be favored during the daytime hours before switching to the west-
southwest tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

The radar

The Northern Indiana radar (KIWX), 163 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
February 27, 4:07 PM EST
Where
Hancock County, 2 mi N of Mc Comb
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.129, -83.780

Several trees downed and utility pole snapped about two-miles north of McComb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073159.